Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 29, NWS Pittsburgh, PA

May 13, 2018Fayette County, Greene County, Washington County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 13, 2018, 4:53 PM EDT for Fayette County, Greene County, Washington County, Pennsylvania. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2018, 4:53 PM EDT (20:53 UTC)
Expired
May 13, 2018, 5:45 PM EDT
In force
52 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fayette County, PA, Greene County, PA, Washington County, PA

The radar

The Pittsburgh radar (KPBZ), 62 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 4:28 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:29 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 13, 3:29 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
329 PM EDT Sun May 13 2018

.SYNOPSIS...
Periodic showers and thunderstorms are expected this week as a
series of upper disturbances interacts with a meandering front
across the area.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Modest insolation of a moist boundary layer appears likely to
sustain renewed convection this afternoon along a quasi-
stationary frontal boundary in the srn section of the forecast
area. Afternoon storms in the undisturbed warm sector s of the
boundary may be supported by a low-amplitude shortwave trough
and remaining steep mid-level lapse rates as noted in the ILN
1200 UTC RAOB. A few strong/severe storms will be likely as
1000-2000 J/kg CAPE and deep-layer shear of 35-40 kt combine to
support organized updrafts.

Given expected storm coverage farther swd from yesterday's and
this morning's rainfall, and the expected storm movement of
30-35 kt, a broad flood threat is not anticipated. However,
training convection will need to be monitored, since the storm
movement will be parallel to the stalled frontal boundary.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
The quasi-stationary front is progged to waver across the
region through the period. Daily chances for showers and
thunderstorms will be the norm as a series of waves interact
with the stalled frontal boundary.

A stronger shortwave trough is expected on Tue. An isolated
severe thunderstorm potential will continue during the
aftn/early eve hours both Mon and Tue, when the greatest
destabilization occurs. However, the flash flood potential also
appears likely to increase, especially by Tue, as repeated
rounds of showers and thunderstorms saturate the ground. Once
the evolution of Sun's convection can be evaluated, and the
placement of the frontal boundary on Mon can be assessed, a
Flash Flood Watch may need to be considered by later shifts.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
The omnipresent quasi-stationary front is progged to remain
across the OH Valley region at least through late week as
shortwave troughs cross the region in wly flow aloft. An upper-
level trough is progged to advance slowly out of the MS and TN
Valley regions by late week into the weekend, maintaining
substantive rain chances in the forecast. Repeated rounds of
showers/tstms will increase the potential for flash flooding
during the period as the ground becomes increasingly saturated.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Majority of sites have seen restrictions come to an end early
this afternoon, but low-level moisture will remain over FKL/DUJ
through the period, keeping them in IFR/low MVFR ceilings. As
for afternoon convection, LBE/MGW are the most likely to see
thunderstorms as those areas have not had as much cloud cover
and should have enough instability to favor thunderstorms.
Elsewhere, afternoon showers should be more scattered in nature
along with VFR ceilings.

With abundant low-level moisture, expect that restrictions will
develop once again at all terminals overnight. Dropped all
locations to low MVFR/IFR, which may turn out to be optimistic.
Kept a VCTS mention at all terminals late Monday morning with
the HREF showing a cluster of storms moving through the region.

OUTLOOK...
Periodic restrictions are likely for much of this week as a
series of disturbances crosses the region and spawns showers
and thunderstorms.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&

Kramar
Hazardous weather outlook, May 13, 4:31 PM EDT, 22 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
431 PM EDT Sun May 13 2018

MDZ001-OHZ057>059-068-069-PAZ029-031-073>076-WVZ002>004-012-021-
509>514-142045-
Garrett-Muskingum-Guernsey-Belmont-Noble-Monroe-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
431 PM EDT Sun May 13 2018

...SEVERE THUNDERSTORM WATCH 86 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Isolated severe thunderstorms are possible this afternoon and early
evening. Damaging wind and large hail are the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An increasing potential for flash flooding is expected through the
upcoming week as repeated rounds of showers and thunderstorms
saturate the ground.

Severe thunderstorms also will be possible during the afternoon and
early evening hours through at least the first half of the week as a
frontal boundary remains in the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-PAZ020-021-WVZ001-142045-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Beaver-
Allegheny-Hancock-
431 PM EDT Sun May 13 2018

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania and northern West Virginia.

.DAY ONE...Tonight.

Isolated severe thunderstorms are possible this afternoon and early
evening. Damaging wind and large hail are the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An increasing potential for flash flooding is expected through the
upcoming week as repeated rounds of showers and thunderstorms
saturate the ground.

Severe thunderstorms also will be possible during the afternoon and
early evening hours through at least the first half of the week as a
frontal boundary remains in the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ007>009-013>016-022-023-142045-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson-Armstrong-
Indiana-
431 PM EDT Sun May 13 2018

This Hazardous Weather Outlook is for northwest Pennsylvania, west
central Pennsylvania and western Pennsylvania.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An increasing potential for flash flooding is expected through the
upcoming week as repeated rounds of showers and thunderstorms
saturate the ground.

Severe thunderstorms also will be possible during the afternoon and
early evening hours through at least the first half of the week,
mainly south of Interstate 80.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kramar

In the hours before

Local storm report, May 13, 12:48 PM EDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1248 PM EDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     TSTM WND DMG     WAYNESBURG              39.90N  80.19W
05/12/2018                   GREENE             PA   911 CALL CENTER

            SEVERAL TREES DOWN AROUND THE CITY AND OUTSKIRTS,
            INCLUDING ACROSS RAILROAD TRACKS. ONE LARGE TREE BROUGHT
            DOWN POWER POLES.

0540 PM     TSTM WND DMG     1 ESE MUNNTOWN          40.23N  80.07W
05/12/2018                   WASHINGTON         PA   911 CALL CENTER

            HIGH-TENSION LINES REPORTED DOWN ALONG VALLEY VIEW RD.
            WIDESPREAD TREE DAMAGE IN THIS VICINITY AND ALONG
            MUNNTOWN RD ASSOCIATED WITH EARLIER-REPORTED DOWNBURST.

0540 PM     TSTM WND DMG     1 S BOWER HILL          40.25N  80.07W
05/12/2018                   WASHINGTON         PA   911 CALL CENTER

            TREES DOWN ALONG BOWER HILL RD AT SIENNA TRAIL

0543 PM     TSTM WND DMG     1 SSW VENETIA           40.23N  80.05W
05/12/2018                   WASHINGTON         PA   911 CALL CENTER

            MANY TREES DOWN ALONG BARR RD AND LUTES RD

&&

EVENT NUMBER PBZ1802919
EVENT NUMBER PBZ1802920
EVENT NUMBER PBZ1802921
EVENT NUMBER PBZ1802922

KRAMAR
Local storm report, May 13, 1:09 PM EDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
109 PM EDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     1 N WEST FAIRFIELD      40.36N  79.12W
05/12/2018                   WESTMORELAND       PA   911 CALL CENTER

            TREES DOWN ALONG CREEK RD

&&

EVENT NUMBER PBZ1802923

KRAMAR
Special weather statement, May 13, 4:05 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
405 PM EDT SUN MAY 13 2018

OHZ050-PAZ029-WVZ002-003-132030-
Jefferson-Washington-Brooke-Ohio-
405 PM EDT SUN MAY 13 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHEASTERN JEFFERSON...SOUTHWESTERN WASHINGTON...
NORTHERN OHIO AND SOUTHERN BROOKE COUNTIES...

At 405 PM EDT, a strong thunderstorm was located over West Liberty,
moving east at 30 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Washington...                     West Liberty...
Clearview...                      Valley Grove...
Tiltonsville...                   Yorkville...
Bethany...                        Claysville...
Beech Bottom...                   Windsor Heights...
Rayland...                        West Alexander...

This includes the following highways...
  Interstate 70 in West Virginia between mile markers 12 and 14.
  Interstate 70 in Pennsylvania between mile markers 0 and 15.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4013 8071 4016 8071 4026 8066 4017 8026
      4000 8037 3999 8038
TIME...MOT...LOC 2005Z 284DEG 26KT 4017 8060

CL
Local storm report, May 13, 4:33 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
433 PM EDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TSTM WND DMG     CLAYSVILLE              40.12N  80.41W
05/13/2018                   WASHINGTON         PA   911 CALL CENTER

            TREES DOWN IN CLAYSVILLE

&&

EVENT NUMBER PBZ1802924

RCC

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 8:13 PM EDTFlash Flood WarningPBZWestmoreland108 min
May 13, 8:04 AM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Lawrence41 min
May 13, 8:39 AM EDTSpecial Weather StatementPBZArmstrong, Indiana36 min
May 13, 4:22 PM EDTSevere Thunderstorm WarningPBZGreene, Washington38 min
May 13, 7:59 PM EDTSevere Thunderstorm WarningPBZGreene, Washington22 min
May 13, 6:17 PM EDTSevere Thunderstorm WarningPBZGuernsey, Monroe, Muskingum, Noble43 min
May 13, 6:52 PM EDTSevere Thunderstorm WarningPBZMonroe25 min
May 13, 6:54 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Noble36 min
May 13, 7:22 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Noble33 min
May 13, 4:05 PM EDTSpecial Weather StatementPBZOhio25 min
May 13, 7:52 PM EDTSpecial Weather StatementPBZOhio23 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.